Perspectives From the Clinic on AE Management in Thyroid Cancer

January 30, 2015
Special Reports, Head and Neck Cancers (Issue 3), Volume 3, Issue 1

TKIs have been an invaluable addition to the treatment of thyroid cancers, including medullary thyroid cancer, but adverse events must be effectively monitored and managed.

Tyrosine kinase inhibitors (TKIs) have been an invaluable addition to the treatment of thyroid cancers, including medullary thyroid cancer (MTC), but adverse events (AEs) associated with TKIs must be effectively monitored and managed to allow patients to continue therapy.1-3

Agents such as vandetanib and cabozantinib (for MTC), and sorafenib, sunitinib, and pazopanib (for other thyroid cancer subtypes) inhibit a range of intracellular signaling pathways, including angiogenesis, and these TKIs have been especially important in the treatment of patients with advanced disease.1-3

Clinical Management of TKI-Associated AEs

Nevertheless, use of the TKIs requires chronic, ongoing therapy, and can also result in life-threatening AEs, requiring that these agents be prescribed by physicians with adequate support and experience.1,2The range of AEs associated with the TKIs is broad and includes constitutional symptoms (eg, fatigue, weight changes, loss of appetite), gastrointestinal events (eg, diarrhea), cardiovascular events (eg, hypertension), dermatologic events (eg, rash, hand-foot skin reaction [HFSR]), hematologic events (eg, neutropenia, thrombocytopenia), and other rare but serious AEs (eg, reversible posterior leukoencephalopathy).1Several recent reviews on this topic provide an excellent summary of TKI-associated AEs and expert recommendations for their management.1-3Maria E. Cabanillas, MD, is an associate professor in the department of endocrine neoplasia and hormonal disorders in the division of internal medicine at The University of Texas MD Anderson Cancer Center in Houston. Asked about the most prevalent or important AEs associated with the antiangiogenic class of TKI therapies, Cabanillas cited hypertension, fatigue, gastrointestinal events, and dermatologic events.

“Hypertension can be managed with standard therapies,” Cabanillas said. “We often maximize the dose of antihypertensives that the patient is already taking, and, if needed, antihypertensives can be added, as opposed to substituted. Diarrhea can be managed with loperamide (Imodium) to begin with, and diphenoxylate and atropine (Lomotil) can be added to the regimen, alternating with Imodium. Keeping track of foods that exacerbate diarrhea is also helpful to many patients. Other agents we use for diarrhea management are tincture of opium and oral budesonide. Oral sensitivity or mucositis can be reduced or prevented by warning patients to avoid spicy, minty, hot or very cold foods.”

Dermatologic and constitutional AEs also require aggressive management, Cabanillas said.

“HFSR is a difficult AE to manage. We recommend patients begin keeping hands and feet moisturized as soon as they start an antiangiogenic TKI, and to wear comfortable shoes, since pressure points exacerbate HFSR. Many patients develop areas of keratosis, or very thickened, calloused skin, and prior to starting an antiangiogenic, we recommend that keratotic skin be reduced by a podiatrist. Urea creams may also help decrease keratotic areas. Temporary drug holds are sometimes necessary if the HFSR interferes with activities of daily living,” she said.

“Fatigue is very difficult to manage. I recommend short afternoon naps. Others ask their patients to exercise, however, I find that it is difficult to convince a patient to exercise when their feet are hurting them. [There is] no good recommendation that I have found other than to rest more often,” Cabanillas continued. She also noted that other events, such as electrolyte abnormalities, can pose problems, and are further exacerbated by diarrhea; in this case, management is typically through oral or intravenous replacement.

Cabanillas cited some patient groups that may need special consideration when considering the use of TKIs.

“Patients with a history of GI diseases, such as diverticulitis, inflammatory bowel disease such as Crohn’s disease, previous bowel surgery, and peptic ulcer disease are at higher risk of GI perforation. These patients often fare poorly because wound healing is impaired due to the antiangiogenic drug, and therefore surgery is often unsuccessful. Patients should watch for black stools, bright red blood in stool, and report to an emergency room immediately. The antiangiogenic should be put on hold and possibly discontinued,” she warned.

“Patients should also be questioned about their history of these diseases prior to starting an antiangiogenic, because some drugs have a higher rate of GI perforation than others. Tracheoesophageal fistulas have also been reported with antiangiogenics and, although rare, can be fatal. Patients with invasion of the tumor into the trachea, esophagus, or bronchi, and possibly patients who develop inflammation due to mediastinal radiation are at greater risk,” Cabanillas said.

To best facilitate the use of these targeted therapies in patients who are likely to benefit from them, Cabanillas suggested that patients be adequately informed and prepared for these possible AEs.

Using TKIs: The Nursing Perspective

“The bottom line is that if patients are unaware of these AEs and are left on their own to manage them, they will not continue treatment. We ask that patients be seen every 2 to 4 weeks in the beginning so that AEs are caught early and managed aggressively. Drug holds and dose reductions are often necessary to control AEs,” Cabanillas stated.Madonna Pool, RN, MSN, a senior research nurse from the same department at MD Anderson, offered a nursing perspective on the management of AEs associated with TKIs.

Clinical Pearls

  • Tyrosine kinase inhibitors (TKIs)—such as vandetanib, cabozantinib, sorafenib, pazopanib, and sunitinib—are an increasingly important class of targeted therapies for patients with advanced thyroid cancers.
  • Use of TKIs, however, requires careful monitoring and management of adverse events (AEs) such as fatigue, diarrhea, and hand foot skin reaction.
  • Certain populations, such as those with preexistent GI and/or bowel disease (eg, .diverticulitis) may have increased risk for serious AEs such as fistulas and GI perforation.
  • Nurses play an essential role in facilitating TKI therapy by educating and advising patients on the risk of these AEs so they can be proactively monitored and managed.

According to Pool, it is important (1) to educate patients before starting therapy about possible side effects, and (2) to explain to them the importance of drug handouts about dose, administration, storage, toxicities, and what drugs and/or foods to avoid. Pool also recommended providing handouts on the general management of toxicities such as nausea and vomiting, diarrhea, fatigue, dry skin, dysguesia, skin rash, fever, arthralgia, and myalgia so patients can refer to them at home.

“Make sure they have a direct contact number to call, in case toxicities develop after hours or on weekends, and have patients keep a diary of events, with start dates [because] trying to remember during a clinic visit is difficult,” Pool said.

Particularly with regard to skin toxicities, Pool emphasized that it is important to begin using creams and sunscreen before starting therapy and to provide adequate information on sun protection. Consultation with a dermatologist for a baseline assessment is also important, especially if there is a history of skin disorders.

Pool also advised that patients should be instructed on acceptable treatments they might begin for toxicities that are common with certain drugs, for example, acetaminophen alternating with ibuprofen around the clock, in the event of a fever >100.6°F. As a final note, Pool said that “patients should always call staff for any event whether they think it is related to drug or not, and those who are from out of town should have a local primary care physician or oncologist they can see in case toxicities need local intervention. Also, encourage them to bring a supportive family member or friend to visits, so that everyone is on the same page.”

References

  1. Cabanillas ME, Hu MI, Jimenez C, Grubbs EG, Cote GJ. Treating medullary thyroid cancer in the age of targeted therapy.Int J Endo Oncol. 2014;1(2):203-216.
  2. Cabanillas ME, Hu MI, Durand JB, Busaidy NL. Challenges associated with tyrosine kinase inhibitor therapy for metastatic thyroid cancer.J Thyroid Res. 2011;2011:985780. doi:10.4061/2011/985780.
  3. Cabanillas ME, Hu MI, Jimenez C. Medullary thyroid cancer in the era of tyrosine kinase inhibitors: to treat or not to treat—and with which drug—those are the questions.J Clin Endocrinol Metab. 2014;99(12):4390-4396.

<<<

Back to the Head & Neck Cancers Special Report